Geometric approach to Goursat flags

Richard Montgomery; Michail Zhitomirskii[1]

  • [1] Technion, Department of Mathematics, 32000 Haifa (Israël)

Annales de l'I.H.P. Analyse non linéaire (2001)

  • Volume: 18, Issue: 4, page 459-493
  • ISSN: 0294-1449

How to cite


Montgomery, Richard, and Zhitomirskii, Michail. "Geometric approach to Goursat flags." Annales de l'I.H.P. Analyse non linéaire 18.4 (2001): 459-493. <>.

affiliation = {Technion, Department of Mathematics, 32000 Haifa (Israël)},
author = {Montgomery, Richard, Zhitomirskii, Michail},
journal = {Annales de l'I.H.P. Analyse non linéaire},
keywords = {distribution; Cartan prolongation; Goursat flag; Goursat singularity},
language = {eng},
number = {4},
pages = {459-493},
publisher = {Elsevier},
title = {Geometric approach to Goursat flags},
url = {},
volume = {18},
year = {2001},

AU - Montgomery, Richard
AU - Zhitomirskii, Michail
TI - Geometric approach to Goursat flags
JO - Annales de l'I.H.P. Analyse non linéaire
PY - 2001
PB - Elsevier
VL - 18
IS - 4
SP - 459
EP - 493
LA - eng
KW - distribution; Cartan prolongation; Goursat flag; Goursat singularity
UR -
ER -


  1. [1] Bryant R.L., Chern S.S., Gardner R.B., Goldschmidt H.L., Griffiths P.A., Exterior Differential Systems, Math. Sci. Res. Inst. Publ., 18, Springer-Verlag, 1991. Zbl0726.58002MR1083148
  2. [2] Cartan E., Sur certaines expressions différentielles et le problème de Pfaff, Ann. Ec. Normale16 (1899) 239-332. Zbl30.0313.04MR1508969JFM30.0313.04
  3. [3] Cartan E., Sur l'équivalence absolue de certains systèmes d'équations différentielles et sur certaines familles de courbes, Ann. Ec. Norm. Sup.42 (1914) 12-48. Zbl45.0472.04MR1504722JFM45.1294.04
  4. [4] Engel F., Zur Invariantentheorie der Systeme von Pfaffschen Gleichungen, Berichte Verhandlungen der Koniglich Sachsischen Gesellschaft der Wissenschaften Mathematisch-Physikalische Klasse 41, 1889. JFM21.0340.01
  5. [5] Fliess M., Levine J., Martin P., Rouchon P., On differential flat nonlinear systems, in: Proceedings of the IFAC Nonlinear Control Systems Design Symposium, Bordeaux, 1992, pp. 408-412. 
  6. [6] Frobenius F., Uber das Pfaffsche Problem, Journal de Crelle82 (1887) 230-315. JFM09.0249.03
  7. [7] Gaspar M., Sobre la clasificacion de sistemas de Pfaff en bandera (Span.), in: Proc. of the 10th Spanish–Portuguese Conf. on Math., University of Murcia, 1985, pp. 67-74. 
  8. [8] Gershkovich V., Exotic Engel structures on R4, Russian J. Math. Phys.3 (2) (1995) 207-226. Zbl0909.53022MR1350504
  9. [9] Giaro A., Kumpera A., Ruiz C., Sur la lecture correcte d'un résultat d'Elie Cartan, C. R. Acad. Sci. Paris287 (1978) 241-244. Zbl0398.58003
  10. [10] Golubev A., On the global stability of maximally nonholonomic two-plane fields in four dimensions, Intern. Math. Res. Notices11 (1997) 523-529. Zbl0893.58007MR1448335
  11. [11] Goursat E., Leçons sur le Problème de Pfaff, Hermann, Paris, 1923. JFM48.0538.01
  12. [12] Gray J.W., Some global properties of contact structures, Ann. of Math.69 (2) (1959) 421-450. Zbl0092.39301MR112161
  13. [13] Jean F., The car with n trailers: characterization of the singular configurations, ESIAM: Control, Optimization and Calculus of Variations1 (1996) 241-266. Zbl0874.93033MR1411581
  14. [14] Kumpera A., Ruiz C., Sur l'équivalence locale des systèmes de Pfaff en drapeau, in: Gherardelli F. (Ed.), Monge–Ampere Equations and Related Topics, Roma, 1982, pp. 201-248. Zbl0516.58004
  15. [15] Luca F., Risler J.-J., The maximum of the degree of nonholonomy for the car with n trailers, in: Proceedings of the 4th IFAC Symposium on Robot Control, Capri, 1994. 
  16. [16] Montgomery R., Engel deformations and contact structures, in: Eliashberg Y., Weinstein A. (Eds.), Amer. Math. Soc. Transl. (2), 196, 1999, pp. 103-117. Zbl0961.53043MR1736216
  17. [17] Mormul P., Cheaito M., Rank-2 distributions satisfying the Goursat condition: all their local models in dimension 7 and 8, ESAIM: Control, Optimization and Calculus of Variations4 (1999) 137-158. Zbl0957.58002MR1816509
  18. [18] Mormul P., Local classification of rank-2 distributions satisfying the Goursat condition in dimension 9, in: Orro P., Pelletier F. (Eds.), Singularites et Geometrie Sous-Riemannienne, Travaux en Cours, 62, Paris, 2000, pp. 89-119. 
  19. [19] Mormul P., Contact hamiltonians distinguishing locally certain Goursat systems, in: Poisson Geometry, Banach Center Publications 51, Warsaw, 2000, pp. 219-230. Zbl0965.37051MR1764448
  20. [20] Murray R., Nilpotent bases for a class of nonintegrable distributions with applications to trajectory generation, Math. Contr. Sign. Sys.7 (1994) 58-75. Zbl0825.93319MR1359021
  21. [21] Sordalen O.J., Conversion of the kinematics of a car with n trailers into a chain form, IEEE International Conference on Robotics and Automation, 1993. 
  22. [22] Sordalen O.J., On the global degree of nonholonomy of a car with n trailers, Memorandum of Electronic Research Laboratory, Berkeley, 1993. 
  23. [23] Zhitomirskii M., Normal forms of germs of distributions with a fixed growth vector, Leningrad Math. J.5 (2) (1990) 125-149. MR1086448

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.